CSN Login
Members Online: 13

Reaction to Taxol

akunzel's picture
akunzel
Posts: 13
Joined: Dec 2009

I had my first round of chemo on Friday the 12th. Apparently I had a textbook, immediate reaction to the Taxol - right after the nurse finished telling me and my husband that in 7 years of infusing the drug, she'd never seen a reaction. The doctor thanked me for teaching the nurse and his residents, since it's a teaching hospital - thankfully I found the intended humor in his words.

My husband said I turned purple. I know I was very flushed, hot from head to toe, and it definitely was immediate - within seconds. I had trouble breathing, extreme anxiety, and vomiting. After more benedryl and another steroid, they restarted 30 minutes later with no reaction (thankfully). I woke up the next morning bright red, like I was sunburnt. Thankfully it went away during the day.

It was one of the scariest things I've ever gone through. Have any of you experienced this, and had ongoing reactions?

norma2's picture
norma2
Posts: 486
Joined: Aug 2009

I didn't have as serious a reaction as the one you describe, but did feel flushed when the Taxol infusion began. I get steroids, benadryl and some other goodies when they do my infusion at M.D. Anderson Cancer Center. The nurse checks on me every 5 minutes for the first hour of infusion.

I am on my second round of taxol and it seems to have the same effects each time. First day feel great, little nausea, thanks to the Zofran. Second day after infusion I get flushed for several hours feeling feverish but, running no fever. Third day feel punky and tired with some bone pain in my legs. Fourth and fifth day are the worse. Then the symptoms begin to get better and by the next week I feel fine. I work each day but, take time out if needed to rest when tired. I find drinking lots of fluids, especially the days following the chemo infusion makes me feel better. Maybe it helps to flush out the toxins in my system. Also, Zofran causes constipation so make sure and talk to you health care people about a stool softener if you are on meds for nausea. I drink lots of fruit juice during this time.

Hoping the best for you, honey. I chant to myself during infusion "What don't kill me makes me stronger." And envision the chemo zapping the cancer cells out of existence like a pac-man game. Zap! Zap! Zap!

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I had a reaction to taxol too. I took it on Thursday and had my reaction Saturday night, I woke up in the middle of the night with my thighs burning. I somehow made it to the bathroom, my face was all swollen and red. I didn't even know I was having a reaction, I couldn't think clearly. I should have taken benedryl but took a pain pill and went back to bed. Later the oncologist told me sometimes you have a reaction to taxol; it doesn't mean you will always have a reaction; they can't tell you when you are going to get another reaction. I took steroids for an entire week after the infusion. For a week it was rough; I had to take pain pills and the steroids but I was able to take the drug. I am trying to get back into exercise now but it seems I get alot of pain in my muscles. I think this will take a long time after the reactions.

My girlfriend had to take it and she never had a reaction or a pain; like drinking water. It's not our fault when we can't take it.

I am glad you were in competent hands when you had your reaction. They will figure out a way for you to get what you need. Some people do better with taxetere, the sister drug from the yew tree.

Hope you are feeling better. Hugs and hope!
Diane

Ro10's picture
Ro10
Posts: 1425
Joined: Jan 2009

As soon as they increased the rate of the Taxol I had a reaction. I got dizzy, had bright lights in front of my eyes, face very red, and rapid heart rate. They turned off the infusion, gave me another dose of premedication - steroids, zantac and benadryl. They were never able to increase the rate more than half of the usual rate. So therefore it always took longer to receive my chemo. They also diluted it with more saline. I always got the Taxol at a lower rate and never had any more problems with the Taxol. However my heart rate was 120 for weeks after the chemo. I ended up going on BP meds to help lower the heart rate. It is scary when the reaction occurs. That is why the nurses monitor you so closely. Letting the nurses know if anything feels different is important.

On chemo treatment 3 I had a reaction to the Carboplatin, so it too had to have the rate decreased therefore making chemo infusion times even longer. But at least I was able to receive all the doses recommended.

Hope the rest of your chemo treatments are uneventful. In peace and caring.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network